Colorado, 2026

Strong Wind in Colorado, March 14, 2026

March 14, 2026 · NWS BOU · 1 event in 1 county or zone

Gusty downslope winds developed during afternoon and evening hours of March 14th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Gusty downslope winds developed during afternoon and evening hours of March 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 14, 1:11 PM MST, 1 hour 49 minutes earlier. Its key messages:

  • Warm, dry, and windy conditions will sustain widespread critical fire weather conditions for the lower elevations today, with elevated concerns in our high mountain valleys. Gusts 30-60 mph are expected this afternoon and evening, with the strongest gusts near the base of the foothills where winds may briefly gust up to 70 mph between 3 pm and 6 pm.
  • A strong cold front tonight will bring sub-freezing temperatures with strong north winds and light snow to the lower elevations into Sunday. Wind gusts from 55 to 65 mph may accompany the frontal passage late this evening and overnight across the plains.
  • In the mountains, a period of heavy snow and whiteout conditions tonight will produce dangerous conditions on the passes into early Sunday.
  • Rapid warming begins Monday into Tuesday, potentially culminating in record-breaking temperatures mid to late next week.
Area forecast discussion, Mar 14, 1:11 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
211 PM MDT Sat Mar 14 2026

.KEY MESSAGES...

- Warm, dry, and windy conditions will sustain widespread critical
  fire weather conditions for the lower elevations today, with
  elevated concerns in our high mountain valleys. Gusts 30-60 mph
  are expected this afternoon and evening, with the strongest
  gusts near the base of the foothills where winds may briefly
  gust up to 70 mph between 3 pm and 6 pm.

- A strong cold front tonight will bring sub-freezing
  temperatures with strong north winds and light snow to the lower
  elevations into Sunday. Wind gusts from 55 to 65 mph may
  accompany the frontal passage late this evening and overnight
  across the plains.

- In the mountains, a period of heavy snow and whiteout conditions
  tonight will produce dangerous conditions on the passes into
  early Sunday.

- Rapid warming begins Monday into Tuesday, potentially
  culminating in record-breaking temperatures mid to late next
  week.

&&

.DISCUSSION /Through Saturday/...
Issued at 1230 PM MDT Sat Mar 14 2026

Winds in the mountains are gusting around 50 to 75mph early this
afternoon. Winds across the plains will increase into the late
afternoon as stronger upper level winds move over the area and
mix down to the surface. Models are showing stronger winds moving
off the mountains and foothills, into the adjacent plains, and
pushing towards the eastern boarders of Boulder and Jefferson
counties generally between 3 and 6PM. The strongest winds across
the plains today are expected during this time period. Wind gusts
could approach 60 to 75mph in the plains of Boulder, Jefferson,
and Larimer counties during this time. Winds will decrease after
sunset for a few hours before the cold front moves through.

A front is forecast to enter our northern counties around 11PM
(give or take an hour), and exit our southern counties by 3AM. As
the front moves through, we'll see a wind shift and strong north
winds potentially gusting around 55 to 70mph with the original
passage and then lowering closer to the 40 to 65mph range for the
rest of the overnight period through the morning. The more recent
model runs are a little faster with the movement of the trough,
which means those strong 700mb winds are moving out of the area a
few hours earlier than previous thinking. So, our stronger wind
gusts may taper off a few hours earlier than planned, with gusts
around 30 to 50mph in the late afternoon and early evening.
Temperatures behind the front will be much colder, dropping 40+
degrees from today to tomorrow. Highs will stay in the low 30s,
with much of the area remaining at or below freezing through
Sunday. The combination of cold temps and strong winds will bring
wind chills to near zero for much of the plains east of the I-25
corridor by mid morning tomorrow.

Now for our winter weather chances. We'll have a few things
helping our precip chances this evening into Sunday morning,
including lift ahead of the upper level trough, lift from the left
exit region of the jet, frontogenesis along the front, and
upslope for portions of the plains and foothills. The things that
will hinder our precip amounts, are the lack of moisture and the
quick hitting nature of this event. Snow is expected to start in
the mountains early this evening, continuing into mid morning
tomorrow. The heaviest snow is expected late this evening through
the early morning Sunday, with snowfall rates occasionally
reaching the 2 to 3 in/hr range. Strong winds, heavy snow rates,
and some snow squall potential could lead to whiteout conditions
and very dangerous travel in the mountains overnight and early
tomorrow. Across the plains, precip will likely start off as a
rain/snow mix, until temperatures cool sufficiently behind the
front, allowing it to turn to snow. Precip accumulations will be
light across much of the plains, with amounts generally under a
tenth of liquid and under an inch of snow. The one exception to
this will be in the Palmer Divide area, where upslope flow will
help increase snow totals. The strong winds behind the front on
the plains could lead to blowing snow, low visibilities, and
difficult travel under any snow bands that develop. Snow chances
will taper off Sunday morning, leaving the rest of the forecast
mostly dry.

The upper level trough that will bring our quick shot of snow and
cold temperatures will push off to the east late Sunday into
Monday. As this trough moves into the Northeast, a strong ridge
will build over the West Coast. The center of the ridge is
expected to sit over southwestern CONUS Tuesday through much of
the week. Models have the ridge strengthening into Friday, with a
peak pressure of around 594dm at 500mb. Areas to our southwest
are going to take the brunt of the heat, but we will not come away
unscathed. Temperatures will rapidly warm starting Monday, with
highs jumping from the low 30s on Sunday to the 70s by Tuesday.
The forecast highs will be within a few degrees (above and below)
of the record high temperatures for each day Tuesday through the
weekend. We even have a high chance (>80%) that Denver will break
its all time record high for the month of March, which is
currently set at 84 degrees.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1200 PM MDT Sat Mar 14 2026

Winds are wanting to stay more due southerly and weaker at DIA the
last couple hours compared to what the numerous models are
suggesting. Will leave the strong westerly winds going after 19Z as
well as the even stronger westerlies in the TEMPO. May still need
to put some blowing dust in at some point this afternoon; we'll
see. Tonight's cold front still arrives about 05Z/06Z. The ceilings
down to 040BKN- OVC still look reasonable overnight according to
cross sections and soundings. Not expecting to much precipitation
so will leave the 3-4SM -SHRASN/-SHSN in there as well. On Sunday,
fairly strong northerly winds are expected all day and there
shouldn't be any ceiling issues.

&&

.FIRE WEATHER...
Issued at 1230 PM MDT Sat Mar 14 2026

Wind speeds will continue to increase over the next few hours,
likely peaking somewhere in the 3PM to 6PM time frame. Wind gusts
are forecast to reach into the 35 to 55mph range for much of the
plains, with the plains adjacent to the foothills potentially
reaching closer to 60 or 70 mph at times. RHs will remain in the
single digits to low teens through the afternoon, increasing
around sunset. Winds will also begin to decrease around sunset,
but will remain on the breezy side this evening. Our RFW is set
to expire at 8PM, once RHs rise above critical thresholds.

A strong cold front will move through overnight, bringing much
cooler temperatures and strong north winds. RH values will
increase behind the front, keeping RHs above 20% for much of the
area tomorrow afternoon. This will help keep fire weather concerns
lower for tomorrow, even with the gusty north winds. We also have
a chance for some snow accumulation across the mountains and
portions of the plains, which will help limit fire concerns as
well.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 9 AM MDT
Sunday for COZ031-033-034.

Red Flag Warning until 9 PM MDT this evening for COZ238>251.

High Wind Watch from 11 PM MDT this evening through Sunday
afternoon for COZ040>051.

&&

DISCUSSION...AP
AVIATION...66
FIRE WEATHER...AP
Hazardous weather outlook, Mar 14, 3:44 AM MST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
444 AM MDT Sat Mar 14 2026

COZ030>051-151045-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
444 AM MDT Sat Mar 14 2026

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT TODAY...
...HIGH WIND WATCH IN EFFECT FROM LATE THIS EVENING THROUGH
SUNDAY AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical fire conditions will be in place today across all of the
plains and Palmer Divide.  West winds will gust from 40 to 60 mph
with humidity levels below 10 percent.  Some gusts up to 70 mph
may occur in and near the foothills this afternoon.

Tonight, a strong cold front will move across the plains overnight
with wind gusts from 50 to 65 mph behind the front.  In addition
some light snow may fall as well over the plains. In the mountains
there will be a period of snow with hazardous travel expected
overnight due to blowing snow.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong winds will continue across the plains on Sunday with gusts
from 50 to 65 mph possible.

A quick warmup and a high potential for record warmth can be
expected by mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any reports of high
wind will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 14, 3:00 PM MST to 7:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Gusts ranged from 60 to 75 mph with a peak gust of 80 mph recorded through the zone. Note that high wind criteria for this zone is 75 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2026Every state in 2026This day in weather historyWarnings in Colorado, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320100.